Montana, 2008Damaging Wind in Montana, May 28, 2008
May 28, 2008 · NWS TFX · 1 event in 1 county or zone
Thunderstorms developed over Cascade county late in the afternoon on the 28th. Wind gusts to 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over Cascade county late in the afternoon on the 28th. Wind gusts to 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 28, 2:00 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, May 28, 2:00 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT WED MAY 28 2008
.DISCUSSION...
TODAY THROUGH FRIDAY...AN UNSETTLED UPPER LEVEL PATTERN WILL
EXIST OVER THE FORECAST AREA DURING THE NEXT SEVERAL DAYS...WITH
LITTLE MOVEMENT IN A CLOSED AREA OF LOW PRESSURE OFF THE PACIFIC
NORTHWEST COAST. HOWEVER...AFTERNOON AND OVERNIGHT TEMPERATURES
ARE ANTICIPATED TO BE NEAR THE SEASONAL AVERAGE DURING THE SHORT
TERM FORECAST PERIODS. THIS EVENING...LOW AND MID LEVEL
ATMOSPHERIC INSTABILITY WILL ALLOW THUNDERSTORM ACTIVITY TO EXIST
OVER SOUTHWEST AND NORTH CENTRAL MONTANA. THESE THUNDERSTORMS ARE
ANTICIPATED TO DIMINISH TO RAIN SHOWERS AFTER MIDNIGHT. A WEAK
UPPER LEVEL STORM SYSTEM WILL FOLLOW THE OVERNIGHT SHOWER
ACTIVITY...WITH INCREASED CHANCES OF PRECIPITATION FROM THURSDAY
MORNING THRU THURSDAY EVENING ACROSS THE ENTIRE FORECAST AREA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THURSDAY
AFTERNOON AND EVENING ACROSS MOST OF THE FORECAST AREA. BY
THURSDAY NIGHT...WEAK HIGH PRESSURE WILL EXIST OVER THE REGION.
THIS WEAK HIGH PRESSURE WILL LIKELY BE INSUFFICIENT TO DRY OUT THE
AREA...HOWEVER FORECAST PRECIPITATION CHANCES GREATER THAN 30
PERCENT ARE CONFINED TO THE CENTRAL... SOUTHWEST...AND ROCKY
MOUNTAIN RANGES BY THIS TIME. BY FRIDAY AFTERNOON...THE NEXT WEAK
STORM SYSTEM IS ANTICIPATED TO ARRIVE IN THE REGION. PRECIPITATION
AND THUNDERSTORM POTENTIAL WILL INCREASE DURING FRIDAY AFTERNOON
ALONG THE CONTINENTAL DIVIDE REGION AND HIGH ELEVATIONS OF
SOUTHWEST MONTANA. ZUMPFE
FRIDAY NIGHT THROUGH MONDAY NIGHT...WEAK RIDGING AND SOUTHWEST
FLOW ALOFT WILL CHARACTERIZE THIS PERIOD. PLENTY OF AVAILABLE
MOISTURE AND WARMER TEMPERATURES WILL RESULT IN AN UNSTABLE
AIRMASS AND THE DEVELOPMENT OF SHOWERS AND/OR THUNDERSTORMS EACH
AFTERNOON AND EARLY EVENING. CONVECTIVE ACTIVITY WILL BECOME A
LITTLE MORE WIDESPREAD ON SUNDAY AS AN UPPER TROF MOVES OVER THE
PACIFIC NORTHWEST. CONDITIONS WILL BEGIN TO DRY OUT BY THE END OF
THE PERIOD AS THE UPPER TROF FORMS A CUT-OFF LOW OVER THE
SOUTHWEST UNITED STATES. TEMPERATURES WILL REMAIN NEAR OR
SLIGHTLY ABOVE SEASONAL AVERAGES.
TUESDAY AND WEDNESDAY...MODELS SHOW A HIGH PRESSURE RIDGE OVER
THE UPPER MIDWEST WITH A TROUGH OVER THE PACIFIC NORTHWEST ON
TUESDAY AND OVER THE REGION WEDNESDAY...FOR A GENERALLY MOIST AND
UNSTABLE SOUTHWEST FLOW ALOFT. THUS...WILL GO FOR SCATTERED
SHOWERS WITH A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
TEMPERATURES WILL BE CLOSE TO SEASONAL AVERAGE. WILLIAMSON DC
&&
.AVIATION...
UPDATED 1745Z.
AMPLE LOW LEVEL MOISTURE REMAINS ACROSS THE AREA AND AFTERNOON
INSTABILITY WILL DEVELOP ACROSS THE REGION. ISOLATED AFTERNOON AND
EARLY EVENING THUNDERSTORMS WILL DEVELOP...MAINLY ACROSS SOUTHWEST
MONTANA AND THE WESTERN MOUNTAINS...BUT SEVERE WEATHER IS NOT
EXPECTED. VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS.
&&
.HYDROLOGY...
HYDROLOGY CONCERNS CONTINUE FOR NORTHERN PORTIONS OF THE FORECAST
AREA...WITH STREAMS AND RIVERS STILL RUNNING HIGH. AN AREAL FLOOD
WARNING REMAINS IN EFFECT FOR PORTIONS OF NORTH CENTRAL MONTANA.
IN PARTICULAR...THE MARIAS RIVER...BADGER CREEK...AND THE DEARBORN
RIVER CONTINUE TO BE AT OR NEAR FLOOD STAGE. THE MISSOURI RIVER
NEAR LANDUSKY MAY EXPERIENCE A RAPID RISE IN LEVEL DURING THE FEW
DAYS AS WELL. ZUMPFE
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 44 70 46 70 / 30 40 20 20
CTB 44 70 47 68 / 20 40 20 30
HLN 46 70 47 71 / 50 40 30 30
BZN 40 68 41 68 / 40 50 30 30
WEY 35 60 35 60 / 40 40 40 30
DLN 40 66 41 66 / 50 50 30 30
HVR 46 75 50 74 / 20 30 30 30
LWT 44 68 45 69 / 40 40 30 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...ZUMPFE
LONG TERM...EMANUEL/WILLIAMSON DC
AVIATION...ZELZER
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 28, 4:59 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
559 AM MDT WED MAY 28 2008
MTZ009-010-012-014-044-046-048>051-291200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
559 AM MDT WED MAY 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOOD WARNINGS REMAIN IN EFFECT THROUGH THIS MORNING FOR PORTIONS
OF NORTH CENTRAL AND CENTRAL MONTANA.
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND
CENTRAL MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS
COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH CENTRAL AND
CENTRAL MONTANA THROUGH EARLY NEXT WEEK. A FEW STORMS COULD BE
STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-052>055-291200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
559 AM MDT WED MAY 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER SOUTHWEST MONTANA THIS
AFTERNOON THROUGH THIS EVENING. A FEW STORMS COULD BE
STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WILL CONTINUE TO BE POSSIBLE OVER SOUTHWEST MONTANA
THROUGH EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING
GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011-013-045-047-291200-
HILL-CHOUTEAU-LIBERTY-BLAINE-
559 AM MDT WED MAY 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT
IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...ARE POSSIBLE OVER NORTH CENTRAL AND CENTRAL MONTANA
THROUGH EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING
GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Cascade
- When
- May 28, 4:05 PM MST
- Where
- Cascade County, 18 mi W of Monarch
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.100, -111.233
A severe thunderstorm produced a wind gust to 60 mph at Monarch 18W.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in New Mexico, May 28, 2008$2.9 million · 2.5 in hail · 5 events
- Flash Flooding in Mississippi, May 28, 2008$2.2 million · 4 events
- Tornadoes and Flash Flooding in New Mexico, May 28, 2008$36,000 · EF0 · 24 events
- Flash Flood in Idaho, May 28, 2008$50,000 · 1 event
- Tornado and Hail in Wyoming, May 28, 20081 injured · $10,000 · EF0 · 4 events
- Frost and Freeze in New York, May 28, 20085 events
- Hail in Idaho, May 28, 20081 in hail · 3 events
- Hail and Damaging Wind in Georgia, May 28, 2008$1,000 · 0.75 in hail · 3 events
- Hail in Colorado, May 28, 20081 in hail · 3 events
- Hail and Damaging Wind in South Carolina, May 28, 200850 kt wind · 3 events
- Hail in Colorado, May 28, 20081 in hail · 3 events
- Hail in Texas, May 28, 20081 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93566.